Sugar versus Sweeteners and Clonazepam

Hi all

Have been very interested in the posts about sugar, does that include sweeteners ?

Have been using Splenda for years as it does not have Aspartine in it (as I know that is bad for you) my legs are extra bad lately and I really am at the end of my tether, my legs started in the afternoon yesterday and when I went to bed about 11.30 after taking my usual 2 x300 gabapentin and 1x tramadol I also took 1 x clonazepam which I was told only to take 2-3 times a week but by 2 am I was so bad took another clonazepam and this morning feel absolutely terrible have a stinking headache and not with it at all I feel like a Zombie. I also take .52 slow release Mirapexinin in the mornings. I do not want to become dependant on these clonazepam as it makes you so bad in the mornings but I did go off to sleep after taking the second one. Would it be better to take more gabapentin instead.

Help please !! Does anyone have any ideas ?

desperate_41

17 Replies

oldestnewest
  • Hi- that's quite a cocktail you are on.

    How long have you neen on the mirapex?

    It might be worth emailing Dr Buchfurer on " rlshelp.org" as yours is a complex case involving three medications.

    Good luck.

  • Dear Madlegs

    Have been on Mirapex for a long time must be in the region of 5 years at least, had tried various things before but they worked best.

    I am seeing my Neurologist in June for a follow up, then I might email Dr Buchfurer for his advice, looking at his website he sure looks the main man !!

    Kind Regards

    desperate_41

  • Thanks- I suspect part of your problem is augmentation from the long term use of Pramixepol at such a high dose- .25 should be the max for rls.

    I would be inclined to email the good Dr sooner than later so as to have a strategy in place for your visit.

    It will involve tapering off the Prami slowly and perhaps increasing the Gaba.

    Good luck.

  • Hi desperate - I took 1 mg Clonazepam for ten years - the docs took me off it when I turned 70 because they said the side effects were too dangerous for older people. I found Gabapentin and now I take 300 mg of that every night. I find that that the Gabapentin gives me almost no side effects whereas the Clonazepam often made me feel weak and sleepy.

    I find that Stevia is the best sweetener for me.

    Good luck finding the best chemical helpers!

  • Thanks for the advice will try Stevia instead, I wonder why Clonazepam is bad for people over 70 I am nearly there !!

    Kind Regards

    desperate_41

  • Hi desperate - Clonazepam is one of a class of drugs called benzodiazepines - and some studies have implicated these drugs as causing increased dementia in older people. This is definitely not good since dementia can be a problem as we get older. Here's some info on this:

    "There is a darker side to benzos. French researchers have investigated a possible link between benzodiazepines and dementia. Between 1987 and 1989 they randomly selected 1063 older men and women from the southwest region of France who had no signs of dementia at the start of the study. These people (65 years of age and older) were interviewed face-to-face every two or three years for up to 20 years. Trained neuropsychologists tested them for cognitive function and asked about psychological well being, health habits and medication usage. None of the participants took a benzo until at least three years into the study.

    "Here is what they found: Roughly one third of the benzodiazepine users (32%) were diagnosed with dementia (memory loss, difficulty thinking clearly, etc) sometime during the trial. Only 23% of nonusers got such a diagnosis. The investigators wrote:

    
”In this large, prospective, population based study of elderly people who were free of dementia and did not use benzodiazepines until at least the third year of follow-up, new use of benzodiazepines was associated with a significant, approximately 50% increase in the risk of dementia.”

    This has convinced me to avoid clonazepam. And the gabapentin is working well for me right now.

    Hope you find what works for you!

  • Hi thoughtful12

    Thanks for your reply it was very interesting, I have been very wary of dementia as there is a lot in my family, my mother, 2 uncles and my grandmother, so will keep off Clonazapam , have memory loss as it is, so am very worried. There seems to be side effects to all drugs of some sort or other.

    Kind Regards

    desperate_41

  • Memory loss is also associated with lack of sleep. Apparently one of thre things your brain does during sleep is tpo put todays memories into a more permanent store. If your RLS means you are surviving on a couple of hours sleep this might not happen and you dont have stuff stored away in your longer term memory. So your memory loss might be a result of the RLS

    rather than a symptom of dementia. Certainly worth avoiding any drugs that are known to promote dementia. For that matter its best to avoid any of the drugs.

  • I also take Gabapentin & it's working for me. I did, however, have iron studies done because there is a major correlating iron with RLS. The doc I go to at John Hopkins believes that after 6-8 months the meds may not be necessary. (This does get monitored and repeated after a while.)

  • Hi desperate,

    Sorry to hear your rls has disimproved. That is my nightmare.

    It is much easier to come back down off gabapentin than clonazepam so it might be worth trying more of that instead of upping the clonazepam - or possibly even alternating the two. I know that there are people on higher doses of cgabapentin for rls (like 900 or even over 1000). Obviously I don't know anything about your medical history other than what you've told us so don't know if there are any counter-indications to increasing gabapentin. Keep an eye out for unpleasant side effects - it has been known to cause suicide ideation and it too can cause sleepiness the following day.

    Have you checked your iron levels recently? The US rls experts (inc Dr B) suggest that rls sufferers should be aiming to get iron levels (ferritin serum) over 100. Some sufferers end up with levels over 300 after transfusions. This helps with severity of symptoms in the majority (but not all) cases. Maybe your levels have dropped recently? You can get a simple blood test at your GP.

  • There are many however for whom gabapentin just does not provide appreciable relief. Sadly it is often a question of trial and error. I found what worked for me by amassing prescription drugs and then trying different combinations and strengths (carefully and within accepted limits) - if I had waited for adequate guidance from the health care providers I think I would still be up all night with little or no relief.

  • I completely agree with involuntary dancer - I have been through the whole smorgasbord over the last five years and ended up on 0.5mg clonazepam and 300mg gabapentin. Yes it's a combination I wasn't prescribed at first, but the dose of each is lower (1mg clonazepam and 900mg was what I was prescribed but as alternatives). It has worked perfectly for four months now. Previously I had severe RLS 3-4 nights a week. My neurologist told me to stick with what's working. Concerned to hear about the clonazepam/dementia link though

  • So pleased to hear you have found something that works, Rupert. I am still at the tweaking stage. Seem to have gone one step too far recently and now getting low grade symptoms which though not severe are a persistent disruption to sleep.

  • Splenda is made using one of the most hazardous chemicals on earth. I highly recommend you stop using this poison immediately.

  • What is the name of the chemical???

  • The nickname is DMF, not sure how to spell the actual chemical name. I worked in a factory where we made computer boards and we used this in the process. We bought it in tank truck loads and the delivery procedure required the unloader to wear hazardous suit and respirator. If any spilled, the government had to be notified; quite a big issue. This factory is in USA.

    One of the sales reps told me it was used in Splenda and that knowing what he knew, he would never ingest anything with DMF.

  • I'm 80 and have used clonazepam in small amounts -- 1/4 mg no more than 2 times a week -- for 30 years when the 300mg gabapentin do not work for RLS. Everything we put in our mouth has side effects. More people now die from too much nutrition than from famine and plague. Almost everyone on the Standard American Diet, probably the same in most industrial nations, has heart disease at least by age 20. Going to your doctor, hospital, or pharmacy is the 4th or 5th cause of death in the USA, more than 250,000 a year. What you eat is probably a greater contributor to dementia and Alzheimers than the medicine you take, but few pay attention. Google "diet to prevent dementia," for lots of information. Here is one short article: huffingtonpost.ca/2014/03/1...

You may also like...